Colorado, 2008Winter Storm and Heavy Snow in Colorado, January 24 to 25, 2008
January 24 to 25, 2008 · NWS GJT · 14 events in 14 counties and zones
A strong storm system moved inland across California and the Great Basin. Strong south flow ahead of the system transported substantial moisture across western Colorado.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved inland across California and the Great Basin. Strong south flow ahead of the system transported substantial moisture across western Colorado. This resulted in strong gusty winds and widespread moderate to heavy snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 23, 3:14 PM MST, 8 hours 46 minutes earlier.
Area forecast discussion, Jan 23, 3:14 PM MST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MST WED JAN 23 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY...
SHORTWAVE RIDGING BRINGING MOSTLY CLEAR SKIES THIS AFTERNOON WHICH
WILL CONTINUE THIS EVENING. CLOUDS ON THE INCREASE AFTER MIDNIGHT
AS THE CLOSED LOW ALONG THE CA COAST NEAR SFO BEGINS TO MOVE INLAND
EARLY THU. MODELS EJECT THIS CLOSED LOW IN PIECES ACROSS THE GREAT
BASIN AS THE KICKER SHORTWAVE PRESENTLY IN THE GULF OF AK DROPS DOWN
THE WEST COAST...ONLY TO TAKE ITS PLACE ALONG THE CA COAST BY FRI
MORNING.
FIRST PIECE OF THE EJECTING LOW SHOULD MOVE NE ACROSS ERN NV/WRN UT
THU...WITH SEWD EXTENSION SWIPING SE UT/SW CO. THIS IS EXPECTED TO
TAP THE SRN STREAM MOISTURE THAT IS LURKING ALONG THE US/MEXICO
BORDER..WITH GFS THE MOST BULLISH AND BRINGING 700 MB SPECIFIC
HUMIDITY OF 3+ G/KG N INTO OUR FORECAST AREA. THIS COMBINED WITH SOME
ISENTROPIC UPGLIDE IN STRENGTHENING SW FLOW SHOULD RESULT IN SNOW
DEVELOPING ACROSS THE SRN MTNS THU AFTN. SECOND PIECE OF THE EJECTING
LOW MOVES ACROSS UT/WRN CO THU NIGHT-FRI MORNING. MOISTURE SHOULD BE
IN PLACE...AND JET DYNAMICS/OROGRAPHICS WORKING WITH INCREASING
STATIC INSTABILITY SHOULD RESULT IN WIDESPREAD SNOW ACROSS THE MTNS
AND MANY VALLEYS. FORECAST SOUNDINGS AT GJT AND DRO INDICATE THAT
ATMOSPHERE WILL BE SATURATED OR NEARLY SO IN THE OPTIMAL SNOW CRYSTAL
GROWTH AREA /-15C/. HEAVIEST SNOW ACCUMS EXPECTED IN THE SAN
JUANS/ABAJO/LA SAL MTNS ALONG WITH AREAS OF BLOWING SNOW. THOUGH
STILL SOME NAGGING UNCERTAINTY DUE TO LOW EJECTING MORE IN PIECES
THAT A SINGLE OPEN WAVE AND ONLY THE GFS BRINGING THE BEST MOISTURE
NORTHWARD...HAVE OPTED TO UPGRADE THE CURRENT MTN WINTER STORM WATCH
TO A WINTER STORM WARNING. ALSO MOVED THE WARNING STARTING TIME UP
TO NOON ON THU. COULD SEE ADVISORY SNOW AMTS FOR THE CENTRAL MTNS...
BUT WILL LEAVE THAT DECISION TO LATER SHIFTS AS DON/T BELIEVE
SIGNIFICANT ACCUMS WILL START THERE UNTIL THU NIGHT. FLOW ALOFT
REMAINS SW OR WSW...SO NOT THE BEST FOR BIG ACCUMS IN THE NRN MTNS.
ANOTHER AREA OF CONCERN IS THE FOOTHILLS OF THE SAN JUANS FROM
DURANGO TO PAGOSA SPRINGS. ISSUED A WINTER STORM WATCH FOR THE
PAGOSA SPRINGS AREA /ZONE 23/ EARLIER TODAY...AND WILL CONTINUE
THE WATCH THERE FOR THU AFTN-FRI. MOIST SW TO SSW FLOW SHOULD
PROVIDE FAVORABLE UPSLOPE CONDITIONS...AND TEMPS EXPECTED TO BE COLD
ENOUGH FOR SNOW TO BEGIN THU AFTN...THOUGH HEAVIEST ACCUMS ARE
ANTICIPATED TO BE THU NIGHT. LEFT DURANGO OUT AS THINK THEY WILL BE A
LITTLE WARMER...BUT THIS AREA SHOULD BE MONITORED CLOSELY.
DRYNG COMMENCES FAIRLY QUICKLY ACROSS ERN UT FRI AND WILL INDICATE A
DIMINISHING OF POPS FROM W TO E FRI AFTN. NO REAL SURGE OF COLD
AIR...SO TEMPS ON FRI JUST A FEW DEGS COOLER.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
UNSETTLED WEATHER PATTERN THROUGH THE WEEKEND. SLIGHT BREAK WITH
LINGERING SNOW SHOWERS OVER THE CENTRAL AND NORTHERN MOUNTAINS FRIDAY
NIGHT. A SHORTWAVE RIDGE TRACKS OVERHEAD LATE FRIDAY AND EARLY
SATURDAY. SHOWERS INCREASE SLIGHTLY OVER THE SOUTHERN MOUNTAINS ON
SATURDAY AS A WEAK WAVE EMBEDDED IN SOUTHWESTERLY FLOW MOVES
NORTHWARD. CUTOFF LOW SITTING WEST THE CA PAC COAST CONTINUES TO TURN
IN PLACE THROUGH SATURDAY. UPSTREAM TROUGH DIGS INTO THE PAC
NORTHWEST AND HELPS TO KICK THE CUTOFF LOW OUT AND EAST. AS THE LOW
OPENS AS IT MOVES EAST AND OVER EASTERN UT AND WESTERN CO. THE KICKER
THEN TRACKS OVERHEAD LATE IN THE WEEKEND AND INTO MONDAY. TIMING OF
THE DETAILS STILL IS UNCERTAIN. EVEN WITH THE UNCERTAINTY WILL
INCREASE THE POPS FROM SATURDAY THROUGH LATE SUNDAY WITH A
SUBTROPICAL TAP INDICATED BY BOTH THE GFS AND THE EC. WITH THE
SOUTHWESTERLY FLOW ALOFT THE SOUTHERN MOUNTAINS WOULD SEE THE BRUNT
OF THE SNOWFALL.
AFTER THE EXIT OF THE SECOND TROUGH THE UPPER LEVEL PATTERN SHIFTS
FROM NORTHWESTERLY TO MORE ZONAL BY MID WEEK WITH A FEW WEAK
DISTURBANCES EMBEDDED IN THE FLOW.
&&
.AVIATION...
VFR CONDITIONS PREVAILING THIS EVENING AS AN UPPER LEVEL RIDGE
GRADUALLY MOVES OVER THE AREA. CLOUDS WILL START TO INCREASE AFTER
MIDNIGHT WITH SOME MVFR CONDITIONS POSSIBLE OVER THE CENTRAL
MOUNTAINS BY LATE THURSDAY MORNING. CONDITIONS WILL DETERIORATE
THROUGH THE DAY ON THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM NOON THURSDAY UNTIL FRIDAY EVENING
FOR THE WESTERN SAN JUAN MOUNTAINS...ZONES 18 AND 19.
WINTER STORM WATCH FOR THE SAN JUAN RIVER VALLEY AND PAGOSA
SPGS THURSDAY AFTERNOON UNTIL FRIDAY EVENING...ZONE 23.
.UT...WINTER STORM WARNING FROM NOON THURSDAY UNTIL NOON FRIDAY
FOR THE LA SAL AND ABAJO MOUNTAINS...ZONE 28.
SHORT TERM...JAD
LONG TERM....AS
AVIATION....ASHazardous weather outlook, Jan 23, 3:46 PM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MST WED JAN 23 2008
COZ001>014-017>023-UTZ022>025-027>029-241245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
346 PM MST WED JAN 23 2008
...SIGNIFICANT SNOWFALL EXPECTED FOR THE MOUNTAINS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO LATE THURSDAY INTO FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERAL STORMS WILL AFFECT EASTERN UTAH AND WESTERN COLORADO THURSDAY
THROUGH TUESDAY...LIKELY CREATING TRAVEL PROBLEMS IN THE MOUNTAINS.
THE FIRST STORM WILL BRING A FOOT OF MORE OF SNOW TO THE SAN JUAN
MOUNTAINS...AND THE LA SAL AND ABAJO MOUNTAINS...THURSDAY AFTERNOON
AND FRIDAY WHERE WINTER STORM WARNINGS ARE POSTED. SOUTHWEST WINDS
GUSTING TO 40 MPH OVER THE MOUNTAINS WILL ALSO CAUSE AREAS OF BLOWING
AND DRIFTING SNOW. HAZARDOUS WINTER DRIVING CONDITIONS SHOULD BE
ANTICIPATED ON ALL MOUNTAIN ROADWAYS LATE THURSDAY AND THURSDAY
NIGHT...ESPECIALLY THOSE ACROSS THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO.
ANOTHER STORM WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOWFALL TO
THE MOUNTAINS SATURDAY NIGHT AND SUNDAY...WITH THE SOUTHERN
MOUNTAINS AGAIN FAVORED FOR THE HEAVIEST SNOW. THE CHANCE OF SNOW
WILL CONTINUE FOR THE MOUNTAINS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
JAD
Event by event
11 winter weather, 2 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- January 24, 12:00 AM MST to 11:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the area.
Winter Storm, Southwestern San Juan Mountains
- When
- January 24, 1:00 AM MST to January 25, 6:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Ten to nineteen inches of snow fell across the area. Frequent wind gusts of 25 to 50 mph occurred with an isolated gust of 60 mph at Kendall Mountain.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- January 24, 1:00 AM MST to January 25, 2:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred while frequent wind gusts of 20 to 30 mph buffeted the area.
Winter Weather, Grand and Battlement Mesas
- When
- January 24, 2:00 AM MST to January 25, 11:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while frequent wind gusts of 15 to 30 mph buffeted the area.
Winter Storm, San Juan River Basin
- When
- January 24, 3:00 AM MST to January 25, 4:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Six to eleven inches of snow fell across the area. The heaviest snow occurred in the Pagosa Springs area.
Heavy Snow, Animas River Basin
- When
- January 24, 3:00 AM MST to January 25, 3:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches occurred over most of the area.
Winter Weather, Northwestern San Juan Mountains
- When
- January 24, 4:00 AM MST to January 25, 7:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred with frequent wind gusts of 20 to 40 mph buffeting the area. An isolated wind gust of 51 mph occurred at Mount Abrams.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 24, 4:00 AM MST to January 25, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 9 inches occurred while frequent wind gusts of 20 to 35 mph buffeted the area. A local snowfall amount of 20 inches occurred at Schofield Pass and an isolated wind gust of 58 mph was recorded at Salida Mountain.
Winter Weather, Flattop Mountains
- When
- January 24, 5:00 AM MST to January 25, 10:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 10 inches occurred while frequent wind gusts of 15 to 25 mph buffeted the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 24, 9:00 AM MST to January 25, 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 11 inches occurred while frequent wind gusts of 15 to 30 mph buffeted the area.
Winter Weather, Roan and Tavaputs Plateaus
- When
- January 24, 9:00 AM MST to January 25, 8:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 7 inches occurred while frequent wind gusts of 15 to 25 mph buffeted the area. An isolated wind gust of 47 mph was recorded at Douglas Pass.
Winter Weather, Elkhead and Park Mountains
- When
- January 24, 9:00 AM MST to January 25, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 12 inches occurred while frequent wind gusts of 15 to 30 mph buffeted the area. A local snowfall amount of 14 inches occurred 2 miles south of Steamboat Lake.
Winter Weather, Debeque to Silt Corridor
- When
- January 24, 5:00 PM MST to January 25, 9:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Three to four inches of snow fell across the majority of the area.
Winter Weather, Central Colorado River Basin
- When
- January 24, 6:00 PM MST to January 25, 10:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the majority of the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, January 24, 2008$150,000 · 2 events
- Extreme Cold in Iowa, January 24, 200813 events
- Winter Weather in New Jersey, January 24, 20088 events
- Extreme Cold in Illinois, January 24, 20085 events
- Heavy Snow in California, January 24 to 26, 20084 events
- Winter Storm and Heavy Snow in California, January 24 to 26, 20084 events
- Winter Weather in Delaware, January 24, 20083 events
- Winter Weather in Maryland, January 24, 20083 events
- Winter Storm and Winter Weather in Utah, January 24 to 25, 20082 events
- Heavy Snow in New Mexico, January 24 to 25, 20082 events
- Winter Weather in Maryland, January 24, 20082 events
- Winter Weather in West Virginia, January 24, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71031, 71017, 71024, 71025, 71018, 71022, 71023, 71026, 71028, 71027, 71029, 71030, 71032, 71033.